Over the years, PPI use has skyrocketed in the United States and world wide. In 2013, over 15 million Americans used prescription PPI therapy. These agents are very effective in treating gastroesophageal reflux disease (GERD), healing peptic ulcers, and preventing gastrointestinal bleeding in patient’s on non steroidal anti inflammatory therapy (NSAIDs), aspirin (ASA), and blood thinners. Over the years, these agents have been “implicated” in causing several side effects. In some instances there are clear “associations”, but rarely have there been true established “cause and effect”. Much of the data supporting an increased side effect profile for PPI therapy are from epidemiological studies which are observational in nature, and do not provide evidence for causality. Such case control studies are based on retrospective (looking backward) chart review. There are few prospective (looking forward) double blinded placebo controlled studies, which are the most meaningful regarding in regards to establishing causality, present in the literature regarding PPI side effects. Let’s take a closer look at the questions that have arisen over the last decade.
- ADVERSE EFFECTS ON VITAMIN AND MINERAL ABSORBTION. There have been questions regarding iron, ferritin, vitamin D and vitamin B12. Two recent well designed prospective studies did not show significantly altered absorption or metabolism of any of these aforementioned vitamins/minerals. However, if a patient develops iron deficiency anemia from any cause, it will take longer to treat the condition with oral iron supplementation if the patient is on PPI therapy.
- OSTEOPOROSIS AND CALCIUM MALABSORPTION. This was originally suspected to be an association based on observational studies. Subsequently, better studies have refuted these assertions.
- LOW MAGNESIUM. Less than 50 cases of clinically significant hypomagnesemia have been reported that were associated with chronic PPI use. It is certainly an occurrence, but exceedingly rare, given the large number of PPI users. Repletion of magnesium stores requires discontinuation of the PPI. Given this potential side effect (although rare), monitoring of serum magnesium in PPI users, perhaps on an annual basis is prudent.
- ALTERATION OF CLOPIDROGEL (PLAVIX) METABOLISM. There was previous thought (in 2009) that co administration of PPI and clopidrogel made the clopidrogel less effective, especially in patient’s with coronary artery stents, perhaps leading to stent closure/clotting. Several studies since have shown concurrent use of PPI and clopidrogel did not increase the risk of cardiovascular events. In fact, there is consensus among the leading clinical Gastroenterology and Cardiology national societies supporting the use of PPI therapy in clopidrogel patients to decrease their risk of gastrointestinal bleeding.
- SLIGHTLY INCREASED RISK OF COMMUNITY ACQUIIRED PNEUMONIA, CLOSTRIDIUM DIFFICILE DIARRHEA, TRAVELLER’S DIARRHEA, AND SPONTANEOUS BACTERIAL PERITONITIS (SBP). There is clinical association with with all of these entities, but no hard evidence of causality. The evidence/association is strongest with clostridium difficile diarrhea, but this entity has exploded mainly due to overuse/inappropriate use of antibiotic therapy.
- INTERSTITIAL NEPHRITIS. Several case reports have implicated PPI therapy as a cause of interstitial nephritis. This is a very rare occurrence, and it is likely a hypersensitivity reaction, an allergic phenomenon.
- ACUTE AND CHRONIC KIDNEY DISEASE. Observational studies suggest increased risk in PPI users, compared to non PPI users or those using H2Blocker therapy. The studies imply an association, but provide no proof of cause and effect.
- DEMENTIA/ALZHEIMERS. A retrospective analysis showed a 1.4 times risk of dementia in PPI users. In this study, dementia was very poorly defined, and other potential risks for dementia (such as alcohol or drug use, head trauma or other medical illness that would predispose to dementia) were not controlled for.
CONCLUSIONS/WHAT TO DO ?
- In my patient’s with severe erosive esophagitis, Barrett’s Esophagus, complicated peptic ulcer disease, or history of a significant GI bleeding, the answer is easy….I strongly recommend continuation of PPI therapy.
- In patient’s on twice daily therapy, I always attempt to decrease the dosage to once daily. It is the rare patient that truly needs twice daily dosing.
- In patients with chronic kidney disease, who do not have the conditions I mentioned above, I suggest changing to high dose H2 blocker therapy (zantac or Pepcid).
- I try to review the indication for PPI therapy in all of my patients. Many were placed on PPI therapy while hospitalized or at an ER visit, and they may not have the need for ongoing therapy. Also, some patients will do just fine using PPI therapy, “on demand or as needed”, as opposed to every day. This approach can be clinically effective and cost effective.
In closing, there is much written about PPIs, and appropriately so, due to the fact that they are highly prescribed and widely available over the counter. Appropriate PPI use I strongly believe is quite safe, but all patients and prescribing clinicians should be aware of the data, with an eye towards what is truly clinically relevant. Hopefully future prospective, double blinded placebo controlled studies will be conducted to help us understand whether an association is present or there is causality in regards to PPI therapy and “implicated” side effects.